Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 66, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 30, 2018, 7:22 AM HST for Honolulu County, Hawaii. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 30, 2018, 7:22 AM HST (17:22 UTC)
- Expired
- Oct 30, 2018, 1:04 PM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 83 km from the middle of the area, began a volume at 17:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 30, 11:00 AM HST | FLASH FLOOD | N Waikane, HI | KAMEHAMEHA HWY AT WAIKANE VALLEY RD IS CLOSED IN BOTH DIRECTIONS DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 98 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 5.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.1
The text
As transmitted.
096
WGHW50 PHFO 301722
FFWHFO
HIC003-302015-
/O.NEW.PHFO.FF.W.0066.181030T1722Z-181030T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
722 AM HST TUE OCT 30 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 1015 AM HST.
* At 717 AM HST, radar showed heavy rainfall continuing over the
windward slopes of the Koolau Range from Kaneohe to Punaluu. A
gage on Waikane Stream showed a sudden increase in water levels
that indicates water may start to cross Kamehameha Highway.
Another area of heavy rain has also reached the Waianae Coast from
the west. This area is expected to spread slowly eastward across
Oahu over the next several hours.
* This warning includes the entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1015 AM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
$$
Kodama5 follow-up statements
614
WGHW70 PHFO 301813
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
813 AM HST TUE OCT 30 2018
HIC003-302015-
/O.CON.PHFO.FF.W.0066.000000T0000Z-181030T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
813 AM HST TUE OCT 30 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 805 AM HST...radar showed very heavy rainfall over west Oahu with
rain rates of 3 to 4 inches per hour over the Waianae Valley. Heavy
rainfall is also occurring over the windward slopes of the Koolau
Range from Kaneohe to Kualoa. Water levels in Waiahole Stream have
increased significantly in the last hour, and Waikane Stream water
levels remain elevated.
This warning includes the entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1015 AM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
$$
Kodama869
WGHW70 PHFO 301911
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
911 AM HST TUE OCT 30 2018
HIC003-302015-
/O.CON.PHFO.FF.W.0066.000000T0000Z-181030T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
911 AM HST TUE OCT 30 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 904 AM HST...radar and rain gages showed heavy rainfall moving
slowly eastward across Oahu. The heaviest rainfall was along a band
from Hauula to Ewa. Rain rates within the band were 1 to 2 inches
per hour. The Honolulu Department of Emergency Management reported
that Upena Street in Makaha was flooded with water affecting homes.
Social media images also showed water over Kamehameha Highway near
the Waikane Stream Bridge.
This warning includes the entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1015 AM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
$$
Kodama381
WGHW50 PHFO 302003
FFWHFO
HIC003-302315-
/O.EXT.PHFO.FF.W.0066.000000T0000Z-181030T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1003 AM HST TUE OCT 30 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 115 PM HST.
* At 956 AM HST, radar showed a band of heavy rainfall covering the
island from Kaneohe to Ewa. The band was moving slowly eastward
and is expected to move into east Oahu over the next couple of
hours. Rainfall rates were 1 to 2 inches per hour. Gages on
Waikane Stream and Waiahole Stream showed water levels rising
again. In west Oahu, rainfall has ended but runoff levels remain
elevated.
* This warning includes the entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 115 PM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
$$
Kodama889
WGHW70 PHFO 302105
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1105 AM HST TUE OCT 30 2018
HIC003-302315-
/O.CON.PHFO.FF.W.0066.000000T0000Z-181030T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1105 AM HST TUE OCT 30 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
At 1102 AM HST...radar showed a band of heavy rainfall continuing to
move slowly eastward over Oahu. Rain rates of 1 to 2 inches per hour
were occurring from Palolo to Kaneohe. Emergency managers reported
that Kamehameha Highway has been closed in both directions at
Waikane Valley Road.
This warning includes the entire island of Oahu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 115 PM HST if heavy rain
persists.
LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
$$
Kodama177
WGHW70 PHFO 302304
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
104 PM HST TUE OCT 30 2018
HIC003-302311-
/O.CAN.PHFO.FF.W.0066.000000T0000Z-181030T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
104 PM HST TUE OCT 30 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...
Weather radar and rain gages showed that rainfall continues over
east Oahu but at lower rates than earlier this morning. Reports from
emergency managers also indicated that flooding has subsided.
Thus, the warning has been replaced by a Flood Advisory valid
through 4 PM HST.
LAT...LON 2153 15784 2147 15784 2141 15778 2147 15777
2147 15773 2141 15774 2131 15765 2126 15770
2130 15772 2126 15782 2134 15790 2130 15791
2134 15797 2130 15811 2149 15824 2153 15823
2158 15828 2158 15812 2169 15803 2171 15797
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 30, 4:10 AM HST, 3 hours 12 minutes earlier.
Area forecast discussion, Oct 30, 4:10 AM HST, 3 hours 12 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Honolulu HI 410 AM HST Tue Oct 30 2018 .SYNOPSIS... A complex weather pattern lies over the main Hawaiian Islands this morning involving a vigorous upper level trough and a surface trough near Kauai. These features combined will lead to an active weather period lasting through tonight, and involving most if not all of the islands. The severe weather includes damaging winds from thunderstorms affecting the western islands through this morning, and flash flooding regarding the central islands and the Big Island through tonight. && .DISCUSSION... The heavy rains that drenched the eastern part of the Big Island (BI) earlier in the evening, have abated. We do not expect much for the BI the rest of this morning, but the activity should flare up this afternoon, with the lee side coming into play this time around. But the focus now shifts over to Kauai and Oahu, at least, where heavy rains are falling resulting in a Flood Advisory for each island. An ASCAT pass overnight verified the models existence of a trough extending NE to near Kauai. The latest ECMWF and GFS models now show the trough stalling near Kauai/Oahu this evening. The heavy rains, etc, are still on track to shift eastward to Maui counties later this afternoon and persisting through tonight, although there is a batch of light to moderate rain moving across Lanai and Molokai now. So, the Flash Flood Watch, which runs through tonight, looks good. The upper trough is forecast to be over Maui County late tonight, then move east of the Big Island by Wednesday afternoon, taking the severe weather with it. Meanwhile, the front, currently 400 miles NW of Kauai, is forecast to merging with the trough north of Oahu on Wednesday. With no upper level support, the trough/front gradually fills, and light to moderate trades fills in over the area by Thursday evening. It should be noted that the prevailing strong southerly winds are starting to materialize, and severe weather type thunderstorms are on the increase, although they are mainly over the waters as per issuance of a couple of Special Marine Warnings. But, the next few hours, and perhaps the rest of today will be an active one. Upper level ridging briefly settles in behind the trough. The trades, which comes back by Thursday evening, will continue into the weekend. But, about Sunday, an upper level low dips down to near the BI that may set off some heavy rains and a thunderstorm or two for that island between Sunday and Monday. More to come. && .AVIATION... A cold front approaching from the northwest will gradually shift the winds around to a southerly direction across much of the state late tonight or Tuesday. Unsettled weather will continue to affect Kauai tonight and much of the day on Tuesday, with the potential for heavy rainfall and thunderstorms. The unsettled weather will also spread to Oahu later tonight, and continue through much of the day on Tuesday. Northeast through southeast sections of the Big Island will continue to see moderate to heavy showers for much of the night, with improving conditions expected on Tuesday. Maui County and leeward sections of the Big Island appear more settled through the night, although a few showers can't be ruled out here either. AIRMET Sierra remains in effect for mountain obscuration across northeast through southeast sections of the Big Island and all of Kauai. These conditions are expected to hold in place through the night. The AIRMET will likely need to be expanded to include Oahu later tonight. AIRMET Zulu is in effect for light to moderate rime for all areas with the exception of Maui County. && .MARINE... The active weather pattern with numerous showers and thunderstorms will continue through late Tuesday as a cold front and upper trough move into the area. The advertised strong southerly winds are yet to be realized, but will remain possible through Tuesday as the scenario continues to evolve. As a result, no changes are anticipated this evening to the current small craft advisory in place across all waters. The latest guidance suggest this front will move over the islands through midweek, then stall and diminish by Thursday. Conditions will gradually trend back toward normal with moderate to fresh trades Thursday through the upcoming weekend as a ridge of high pressure becomes established north of the area. Surf along north facing shores is forecast to rise through the day Tuesday as a new long-period northwest swell fills in from a recent gale- to storm-force low over the central Pacific. Spectral density plots from the offshore buoys northwest of Kauai are already reflecting forerunners within the 17-21 sec bands this evening. Guidance suggests this source will peak along north and west facing shores through or by the evening hours Tuesday around the advisory thresholds, then slowly ease Wednesday through Thursday. For the long range, guidance suggests a broad area of strong to near gale-force west-northwest winds associated with low pressure setting up within the 300-330 deg window relative to the islands Thursday through Friday across the northwest Pacific. If this materializes, a moderate northwest swell will be possible Sunday night through early next week. Surf associated with this source should remain below advisory levels. After a long stretch with above average late season surf along south facing shores, a trend back toward normal for this time of year appears likely for the foreseeable future with mainly background swells expected. Short-period and choppy surf may take shape Tuesday as moderate southerly winds setup in advance of the front. Surf along east facing shores will remain in the small to moderate range through the week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for Niihau-Kauai-Oahu- Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior. High Surf Advisory from noon today to 6 PM HST Wednesday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley- Windward Haleakala. Small Craft Advisory until 6 PM HST this evening for all Hawaiian waters. && H Lau/Jelsema/Gibbs
In the hours before
Special weather statement, Oct 30, 3:09 AM HST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Honolulu HI
309 AM HST TUE OCT 30 2018
HIZ002>004-301400-
Kauai Windward-Kauai Leeward-Kauai Mountains-
309 AM HST TUE OCT 30 2018
...A STRONG THUNDERSTORM WILL AFFECT KAUAI IN KAUAI COUNTY...
At 308 AM HST, a strong thunderstorm was located over Waimea, or 19
miles west of Lihue, moving east at 10 mph.
Winds of 35 to 45 mph are possible with this storm.
Locations impacted include...
Kalaheo, Poipu, Lawai, Hanapepe, Omao, Koloa, Kaumakani, Pakala
Village and Eleele.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 2188 15944 2188 15947 2189 15951 2188 15953
2191 15960 2189 15961 2195 15967 2196 15966
2199 15947
TIME...MOT...LOC 1308Z 267DEG 8KT 2193 15965
JelsemaSpecial weather statement, Oct 30, 3:14 AM HST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Honolulu HI
314 AM HST TUE OCT 30 2018
HIZ005>008-010-011-301400-
Oahu North Shore-Oahu Koolau-Waianae Coast-Oahu South Shore-Waianae
Mountains-Central Oahu-
314 AM HST TUE OCT 30 2018
...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY...
At 314 AM HST, a strong thunderstorm was located over Kapolei, or 14
miles west of Honolulu, moving north at 35 mph.
Winds of 35 to 45 mph are possible with this storm.
Locations impacted include...
Mililani, Wahiawa, Waialua, Schofield Barracks, Waianae, Wheeler
Field, Kunia, Kapolei, Waikele, Barbers Point, Ewa Beach, Pearl City,
Waipahu, Makakilo, Kahuku, Haleiwa, Nanakuli, Laie, Iroquois Point
and Aiea.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 2166 15793 2131 15794 2132 15794 2134 15797
2131 15801 2130 15811 2138 15814 2149 15824
2153 15823 2158 15828 2158 15812 2169 15803
2171 15797
TIME...MOT...LOC 1314Z 196DEG 29KT 2137 15807
JelsemaSpecial weather statement, Oct 30, 4:05 AM HST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Honolulu HI
405 AM HST TUE OCT 30 2018
HIZ002>004-301500-
Kauai Windward-Kauai Leeward-Kauai Mountains-
405 AM HST TUE OCT 30 2018
...STRONG THUNDERSTORMS WILL AFFECT KAUAI IN KAUAI COUNTY...
At 401 AM HST, a line of heavy showers and thunderstorms was located
over the southeast portion of Kauai from Lihue to Poipu, moving
north at 20 to 30 mph.
Winds of 35 to 45 mph are possible with these storms as they move
ashore.
Locations impacted include...
Lihue, Kalaheo, Lawai, Hanapepe, Omao, Koloa, Wailua, Poipu, Puhi,
Hanamaulu, Wailua River State Park and Eleele.
LAT...LON 2199 15934 2197 15933 2188 15943 2189 15951
2188 15953 2191 15960 2202 15952 2206 15933
TIME...MOT...LOC 1404Z 190DEG 27KT 2201 15939
GibbsThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 3:39 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 41 hr |
| Oct 29, 7:00 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 29, 7:53 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 29, 8:18 PM HST | Special Marine Warning | HFO | 117 min | |
| Oct 29, 11:01 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Oct 30, 1:31 AM HST | Special Marine Warning | HFO | 119 min | |
| Oct 30, 2:38 AM HST | Special Marine Warning | HFO | 112 min | |
| Oct 30, 2:43 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Oct 30, 3:09 AM HST | Special Weather Statement | HFO | Kauai | 51 min |
| Oct 30, 3:14 AM HST | Special Weather Statement | HFO | Honolulu | 46 min |
| Oct 30, 3:26 AM HST | Special Marine Warning | HFO | 2 hr | |
| Oct 30, 3:35 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 30, 4:05 AM HST | Special Weather Statement | HFO | Kauai | 55 min |
| Oct 30, 4:22 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Oct 30, 4:54 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Oct 30, 5:07 AM HST | Special Marine Warning | HFO | 113 min | |
| Oct 30, 6:55 AM HST | Special Marine Warning | HFO | 50 min | |
| Oct 30, 7:59 AM HST | Special Marine Warning | HFO | 61 min | |
| Oct 30, 1:01 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 30, 1:53 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.